Montana, 2010Hail in Montana, September 9, 2010
September 9, 2010 · NWS GGW · 4 events in 2 counties and zones
A surface low over southeast Montana helped to draw up a warm and humid airmass into an unstable southwest upper flow over the area to bring severe thunderstorms to areas close to the North Dakota border. The hail was unusual for this late in the season.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A surface low over southeast Montana helped to draw up a warm and humid airmass into an unstable southwest upper flow over the area to bring severe thunderstorms to areas close to the North Dakota border. The hail was unusual for this late in the season. The additional moisture for the hail formation came from remnants of Tropical Storm Hermaine that moved west into Texas.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Glasgow, MT wrote its last area forecast discussion before the first event at Sep 9, 2:07 PM MST, 4 hours 22 minutes earlier.
Area forecast discussion, Sep 9, 2:07 PM MST, 4 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GLASGOW MT
307 PM MDT THU SEP 9 2010
.SHORT TERM...FOR NORTHEAST MONTANA...TONIGHT THROUGH SATURDAY...
A VERY WET ATMOSPHERE REMAINS OVER NORTHEAST MONTANA AS A PACIFIC
TROUGH PUSHES INTO THE TREASURE STATE. THE ASSOCIATED SURFACE LOW
REMAINS CENTERED OVER NORTHEAST WYOMING...ALTHOUGH THE PRESSURE
GRADIENT HAS RELAXED...ALLOWING FOR LIGHT AND VARIABLE WINDS. AN
AREA OF CLEARING UNDER THE ASSOCIATED DRY SLOT HAS ALLOWED TEMPS
TO CLIMB INTO THE LOWER 80S ACROSS SOUTHEAST MONTANA AS FAR NORTH
AS GLENDIVE. THUNDERSTORMS ARE BEGINNING TO DEVELOP OVER THE
HIGHER TERRAIN THERE. EXPECT THIS TREND TO CONTINUE WITH
THUNDERSTORMS DEVELOPING OVER THE NEXT FEW HOURS...TRACKING TO THE
NORTH. GOOD INSTABILITY EXISTS THERE THANKS TO THE WARMING LOWER
LEVELS THUS STILL EXPECT SOME POTENTIAL FOR SEVERE THUNDERSTORMS
THROUGH THE EVENING HOURS ACROSS THE SOUTHEAST AND EAST
ZONES...NEAR THE NORTH DAKOTA BORDER. ELSEWHERE EXPECT A WET
EVENING AND OVERNIGHT HOURS AS THE AMPLE MOISTURE BECOME WRAPPED
UP BY THE PACIFIC TROUGH...DRIVING VERY WET SHOWERS AND
THUNDERSTORMS.
FRIDAY THE NOW VERTICALLY STACKED SYSTEM WILL SLOWLY DRIFT THROUGH
SOUTHEAST SASKATCHEWAN. GUSTY NORTHWEST WINDS WILL MIX DOWN FROM THE
LATE MORNING THROUGH THE EARLY EVENING. THUS ISSUED A LAKE WIND
ADVISORY FOR FORT PECK LAKE. SCATTERED TO NUMEROUS SHOWERS WITH
EMBEDDED THUNDER POSSIBLE WILL BE PRESENT IN THE UNSTABLE
ENVIRONMENT ON THE BACKSIDE OF THE EXITING SYSTEM.
FRIDAY NIGHT WILL SEE JUST A FEW LINGERING SHOWERS DURING THE
EVENING HOURS. WINDS WILL ALSO QUICKLY TAPER OFF WITH THE LOSS OF
DAYTIME HEATING. SOME PARTIAL CLEARING WILL BE POSSIBLE AFTER
MIDNIGHT...MAINLY ACROSS THE SOUTHWEST.
SATURDAY WEAK RIDGING WILL BUILD INTO THE TREASURE STATE...MAKING
FOR WARMING TEMPS AND DRY CONDITIONS. WEST WINDS WILL AGAIN MIX
DOWN BY EARLY AFTERNOON...BUT ARE EXPECTED TO BE BELOW LAKE WIND
CRITERIA. GILCHRIST
.LONG TERM...SATURDAY NIGHT THROUGH THURSDAY...
BY SATURDAY NIGHT...THE UPPER LEVEL FLOW PATTERN BECOMES QUITE
ZONAL WHEN COMPARED WITH THE SHORT TERM PATTERN. LONG TERM MODELS
REMAIN IN FAIRLY GOOD AGREEMENT FOR A FEW DAYS...SUNDAY AND
MONDAY...THEN BEGIN TO DIVERGE FROM EACH OTHER. INITIALLY...THE DIFFERENCES
ARE SUBTLE AND EACH WOULD ONLY BRING VERY MINOR CHANGES TO THE OFFICIAL
LONG TERM FORECAST.
GFS KEEPS MORE INFLUENCE FROM THE EASTERN CANADIAN TROUGH WHILE
THE EC SHOWS A LESS AMPLIFIED PATTERN FOR TUESDAY. BY EARLY
WEDNESDAY...THESE MODELS EVOLVE TO BE COMPLETELY OUT OF PHASE WITH
ONE ANOTHER. CONSEQUENTLY...FORECAST CONFIDENCE DECREASES
SIGNIFICANTLY TOWARD THE END OF THE EXTENDED FORECAST PERIOD...BUT
AS WAS MENTIONED EARLIER...WOULD NOT EXPECT MUCH MORE CHANCE THAN
A LOW END SLIGHT CHANCE POPS IF ANY AT ALL.
OVERALL...CONDITIONS WILL REMAIN QUITE SEASONAL AND GENERALLY CALM THROUGHOUT
THE LONG TERM FORECAST PERIOD WITH NO LARGE SCALE WESTERN CONUS
TROUGHS WAITING IN THE WINGS. THERE WILL BE ONE OR TWO MORNINGS NEXT
WEEK WHEN THE LOW TEMPERATURE OVER THE FAR NORTHERN AND
NORTHEASTERN PORTIONS OF THE CWA MAY APPROACH THE FREEZING
MARK...MAYBE TUESDAY MORNING. BMICKELSON
&&
.AVIATION...
A MIX OF IFR TO VFR CONDITIONS ARE EXPECTED ACROSS THE REGION THIS
EVENING THROUGH TONIGHT. SCATTERED SHOWERS AND THUNDERSTORMS WITH
SOME BEING SEVERE WILL CREATE LOW CEILINGS AS LOW PRESSURE LIFTS
NORTH DURING THE EVENING. SOME STORMS COULD CONTAIN LARGE HAIL
AND DANGEROUS DOWNBURSTS. AFTER MIDNIGHT THUNDERSTORMS WILL WEAKEN
WITH MORE RAIN SHOWERS AND POSSIBLE FOG IN THE MORNING HOURS. WINDS
WILL BE OUT OF THE NORTHEAST AROUND 10KTS SWITCHING TO THE
NORTHWEST OVERNIGHT. GAH
&&
.GLASGOW WATCHES/WARNINGS/ADVISORIES...
LAKE WIND ADVISORY FROM 10 AM TO 8 PM MDT FRIDAY FOR FORT PECK
LAKE.
&&
WEATHER.GOV/GLASGOW
Hazardous weather outlook, Sep 9, 1:31 PM MST, 4 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GLASGOW MT
231 PM MDT THU SEP 9 2010
MTZ019-020-023>027-062-101015-
SHERIDAN-WESTERN ROOSEVELT-MCCONE-RICHLAND-DAWSON-PRAIRIE-WIBAUX-
EASTERN ROOSEVELT-
231 PM MDT THU SEP 9 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
A LOW PRESSURE SYSTEM WILL MOVE THROUGH SOUTHEAST MONTANA THIS
EVENING. THIS WILL BRING A COLD FRONT THROUGH THE AREA. EXPECT
SCATTERED TO NUMEROUS THUNDERSTORMS...ESPECIALLY THIS EVENING
WITH HEAVY RAIN POSSIBLE. SOME STORMS MAY BECOME SEVERE WITH LARGE
HAIL AND DAMAGING WINDS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
MTZ016-017-021-022-101015-
CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY-
PETROLEUM-GARFIELD-
231 PM MDT THU SEP 9 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
NORTHWEST WINDS OF 15 TO 25 MPH WILL MIX DOWN LATE FRIDAY MORNING
THROUGH EARLY FRIDAY EVENING. A LAKE WIND ADVISORY HAS BEEN ISSUED
FOR FORT PECK LAKE FROM 10 AM THROUGH 8 PM FRIDAY.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Special weather statement, Sep 9, 1:52 PM MST, 4 hours 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GLASGOW MT
252 PM MDT THU SEP 9 2010
MTZ017-022-092145-
GARFIELD-VALLEY-
252 PM MDT THU SEP 9 2010
THE NATIONAL WEATHER SERVICE IN GLASGOW HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR...
SOUTHERN VALLEY COUNTY IN NORTHEAST MONTANA...
NORTHERN GARFIELD COUNTY IN NORTHEAST MONTANA...
UNTIL 345 PM MDT.
AT 248 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR HELL CREEK REC AREA THIS STORM WAS NEARLY
STATIONARY.
HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...THE PINES REC AREA.
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
LAT...LON 4799 10701 4792 10646 4733 10665 4743 10718
TIME...MOT...LOC 2053Z 180DEG 0KT 4764 10681
GAH
WEATHER.GOV/GLASGOW
Special weather statement, Sep 9, 1:58 PM MST, 4 hours 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GLASGOW MT
258 PM MDT THU SEP 9 2010
MTZ017-022-092145-
GARFIELD-VALLEY-
258 PM MDT THU SEP 9 2010
THE NATIONAL WEATHER SERVICE IN GLASGOW HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR...
SOUTHERN VALLEY COUNTY IN NORTHEAST MONTANA...
NORTHERN GARFIELD COUNTY IN NORTHEAST MONTANA...
UNTIL 345 PM MDT.
AT 253 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 6 MILES SOUTHWEST OF HELL CREEK REC AREA...MOVING
NORTH AT 40 MPH.
HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...HELL CREEK REC AREA.
LAT...LON 4813 10717 4813 10680 4751 10685 4751 10711
TIME...MOT...LOC 2058Z 180DEG 33KT 4760 10698
GAH
WEATHER.GOV/GLASGOW
Special weather statement, Sep 9, 5:32 PM MST, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GLASGOW MT
632 PM MDT THU SEP 9 2010
MTZ024-025-027-100100-
RICHLAND-DAWSON-WIBAUX-
632 PM MDT THU SEP 9 2010
THE NATIONAL WEATHER SERVICE IN GLASGOW HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR...
NORTHERN WIBAUX COUNTY IN NORTHEAST MONTANA...
EASTERN DAWSON COUNTY IN NORTHEAST MONTANA...
SOUTHERN RICHLAND COUNTY IN NORTHEAST MONTANA...
UNTIL 700 PM MDT.
AT 629 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR GLENDIVE...MOVING NORTHEAST AT 40 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...INTAKE.
THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 4751 10455 4731 10413 4700 10458 4711 10478
TIME...MOT...LOC 0032Z 220DEG 35KT 4713 10459
GAH
WEATHER.GOV/GLASGOW
Special weather statement, Sep 9, 6:28 PM MST, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GLASGOW MT
728 PM MDT THU SEP 9 2010
MTZ024-100215-
RICHLAND-
728 PM MDT THU SEP 9 2010
THE NATIONAL WEATHER SERVICE IN GLASGOW HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR...
EASTERN RICHLAND COUNTY IN NORTHEAST MONTANA...
UNTIL 815 PM MDT.
AT 727 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 6 MILES SOUTHWEST OF SIDNEY..MOVING NORTHEAST AT
40 MPH.
HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM.
LOCATIONS IN THE ADVISORY INCLUDE...
SIDNEY...
FAIRVIEW...
LAT...LON 4752 10416 4761 10439 4800 10409 4800 10404
4793 10404 4765 10404
TIME...MOT...LOC 0128Z 211DEG 34KT 4765 10420
TFJ
WEATHER.GOV/GLASGOWHail, Wibaux
- When
- September 9, 6:29 PM MST to 6:39 PM MST
- Where
- Wibaux County, Wibaux to 6 mi ENE of Wibaux
- Measured
- 2.5 in hail
- Reported by
- Emergency Manager
- Coordinates
- 46.980, -104.180
At 1829 MST in Wibaux 1.0 hail with a 60 mph wind. At 1830 MST in Wibaux 1.5 hail destroyed a garden and basement screen door; 1.5 hail also was reported by an Emergency Manager along with a 30 to 40 mph wind and 0.55 inches of rainfall in a short period of time. At 1832 MST 2 miles northeast of Wibaux 1.75 to 2.5 hail reported between 1832 and 1839 MST - damaging all of the home's windows on the west side and vehicle windshields - wind was estimated at 60 to 70 mph which also broke 3 to 4 inch tree limbs. At 1835 MST 6 miles east northeast of Wibaux a 60 mph wind along with 1.0 hail fell.
Hail, Richland
- When
- September 9, 6:40 PM MST
- Where
- Richland County, 5 mi NNE of Sidney
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 47.767, -104.109
Hail, Richland
- When
- September 9, 6:42 PM MST to 6:55 PM MST
- Where
- Richland County, Sidney to 10 mi NNE of Sidney
- Measured
- 1.5 in hail
- Reported by
- Emergency Manager
- Coordinates
- 47.700, -104.150
At 1842 MST 1 mile southwest of Sidney, hail ranged from pea to quarter size. At 1845 MST in Sidney, County Emergency Manager reported 1.5 inch hail. At 1855 MST, 10 miles north-northeast of Sidney 1 inch hail along with heavy rain fell. This storm also damaged the sugar beet crop in the Yellowstone Valley in and north of Fairview. The crop's leaves were damaged which significantly reduces the ability for the plant to produce sugar (as much of it's energy goes into repairing the leaves).
Hail, Richland
- When
- September 9, 6:44 PM MST
- Where
- Richland County, Sidney to 5 mi NE of Sidney
- Measured
- 0.75 in hail
- Reported by
- COOP Observer
- Coordinates
- 47.700, -104.150
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding in Oklahoma, September 9, 20101 death · $810,000 · 14 events
- Lightning Strike in Texas, September 9, 20101 death · 1 injured · 1 event
- Tornado and Flash Flood in North Dakota, September 9, 2010$160,000 · EF0 · 28 events
- Flash Flooding in Arkansas, September 9, 2010$125,000 · 3 events
- Damaging Winds in Texas, September 9, 2010$115,000 · 56 kt wind · 2 events
- Hail and Damaging Wind in Texas, September 9, 2010$50,000 · 1 in hail · 2 events
- Flash Flooding and Flood in Missouri, September 9 to 11, 2010$5,000 · 52 kt wind · 19 events
- Tornado and Hail in Montana, September 9, 2010EF0 · 7 events
- Damaging Winds and High Wind in Wyoming, September 9, 201066 kt wind · 6 events
- Drought in Maryland, September 9 to 30, 20104 events
- Hail and Damaging Wind in Nebraska, September 9, 20101.75 in hail · 4 events
- Hail and Damaging Wind in South Dakota, September 9, 20101 in hail · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 249145, 255053, 252163, 255052.